Alert archive / North Carolina / Tornado Warnings in 2024
Tornado Warning 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at May 27, 2024, 6:53 PM EDT for 4 counties in North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2024, 6:53 PM EDT (22:53 UTC)
- Expired
- May 27, 2024, 7:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Beaufort County, NC, Hyde County, NC, Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 105 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:30 PM EDT | TSTM WND DMG | 5 Wsw Kilkenny, NC | Delayed report. Large tree limbs blown down. A funnel cloud was noted at this location as well. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
024
WFUS52 KMHX 272253
TORMHX
NCC013-095-177-187-272330-
/O.NEW.KMHX.TO.W.0012.240527T2253Z-240527T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
653 PM EDT Mon May 27 2024
The National Weather Service in Newport has issued a
* Tornado Warning for...
Southeastern Washington County in eastern North Carolina...
Northwestern Hyde County in eastern North Carolina...
Northeastern Beaufort County in eastern North Carolina...
Southwestern Tyrrell County in eastern North Carolina...
* Until 730 PM EDT.
* At 653 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Pike Road, or 13 miles southeast of Plymouth,
moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Washington, northwestern Hyde, northeastern Beaufort
and southwestern Tyrrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3564 7670 3576 7669 3577 7627 3556 7627
TIME...MOT...LOC 2253Z 276DEG 26KT 3567 7665
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
RCF3 follow-up statements
539
WWUS52 KMHX 272307
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
707 PM EDT Mon May 27 2024
NCC013-272316-
/O.CAN.KMHX.TO.W.0012.000000T0000Z-240527T2330Z/
Beaufort NC-
707 PM EDT Mon May 27 2024
...THE TORNADO WARNING FOR NORTHEASTERN BEAUFORT COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM EDT for eastern North
Carolina.
&&
LAT...LON 3563 7659 3575 7658 3577 7627 3556 7627
TIME...MOT...LOC 2306Z 276DEG 26KT 3566 7653
$$
NCC095-177-187-272330-
/O.CON.KMHX.TO.W.0012.000000T0000Z-240527T2330Z/
Washington NC-Hyde NC-Tyrrell NC-
707 PM EDT Mon May 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHEASTERN WASHINGTON...NORTHWESTERN HYDE AND SOUTHWESTERN TYRRELL
COUNTIES...
At 706 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Pungo Lake, or 18 miles southeast of Plymouth,
moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pungo Lake and Alligator Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3563 7659 3575 7658 3577 7627 3556 7627
TIME...MOT...LOC 2306Z 276DEG 26KT 3566 7653
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
RCF433
WWUS52 KMHX 272315
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
715 PM EDT Mon May 27 2024
NCC095-177-187-272330-
/O.CON.KMHX.TO.W.0012.000000T0000Z-240527T2330Z/
Washington NC-Hyde NC-Tyrrell NC-
715 PM EDT Mon May 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHEASTERN WASHINGTON...NORTHWESTERN HYDE AND SOUTHWESTERN TYRRELL
COUNTIES...
At 714 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Pungo Lake, or 20 miles southeast of Plymouth,
moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Alligator Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3562 7652 3575 7651 3577 7627 3556 7627
TIME...MOT...LOC 2314Z 268DEG 26KT 3567 7646
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
RCF689 WWUS52 KMHX 272325 SVSMHX Severe Weather Statement National Weather Service Newport/Morehead City NC 725 PM EDT Mon May 27 2024 NCC095-177-187-272335- /O.EXP.KMHX.TO.W.0012.000000T0000Z-240527T2330Z/ Washington NC-Hyde NC-Tyrrell NC- 725 PM EDT Mon May 27 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN WASHINGTON...NORTHWESTERN HYDE AND SOUTHWESTERN TYRRELL COUNTIES WILL EXPIRE AT 730 PM EDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until 1100 PM EDT for eastern North Carolina. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Newport. && LAT...LON 3562 7652 3575 7651 3577 7627 3556 7627 TIME...MOT...LOC 2325Z 276DEG 26KT 3566 7637 $$ RCF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 27, 4:21 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 27, 4:21 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
421 PM EDT Mon May 27 2024
.SYNOPSIS...
A cold front will then move through late tonight and Tuesday.
The next front moves through late Wednesday night or early
Thursday morning.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 415 PM Mon...Tornado Watch in effect until 11 PM tonight.
Latest analysis shows low pressure over the
Great Lakes with attendant cold front moving towards the
Appalachians, while shortwave aloft continues to move through
the Carolinas. Main concern later this afternoon and into
tonight is potential for strong to severe thunderstorms.
Initial line of convection continues to weaken moving off the
coast early this afternoon. There are still some uncertainties
with what impact the earlier convection will have. However, strong
diurnal heating is leading to destabilization over the coastal
plain with temps climbing back into the upper 80s. Latest
mesoanalysis shows ML CAPE values 2-2500 J/kg, along with strong
deep layer shear 40-50 kt and steep mid level lapse rates.
Environment through the first part of tonight will be
supportive of tornadoes, damaging winds (60-70+ mph wind gusts),
and large hail. 0-1km SRH is forecast to peak around 100-150
m2/s2 which would support a tornado risk, especially where/if
supercells develop, coupled with favorable hodographs. This risk
could be maximized along any residual boundaries and/or the
afternoon seabreeze. There appears to be a focused area across
the northern half of the cwa, where guidance is hinting at the
greatest tornado potential. Svr threat will likely continue into
the first part of tonight, with the greatest window through 11
PM.
&&
.SHORT TERM /TUESDAY/...
As of 310 PM Mon...The cold front will stall near the coast Tue
as the base of the upper trough approaches from the NW. The
front combined with a pinned seabreeze should be convergence to
generate scattered showers, with best chances in the afternoon.
Showers confined to the coast early with chances increasing
toward HWY17 in the afternoon as seabreeze tries to propagate
inland, likely having a difficult time with low level westerly
flow developing. Highs in the 80s, though will feel a bit cooler
than past several days, esp inland with dewpoints grad falling
into the 60s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 0400 Monday...Clearing through the week as cool high
pressure builds in.
Rest of Workweek...Upper trough persists with shortwaves
passing through the base of the trough Wednesday and again on
Thursday with weak SFC trough developing inland behind the
front. This troughing inland will delay the arrival of the SFC
high from the NW, keeping temps fairly warm Wed. Temps cool end
of the week as the high pressure begins spilling over the area,
MaxTs in upper 70s, MinTs in the 50s. Forecast remains dry
through this period.
Weekend...Upper trough swings through the East Coast and
offshore with SFC almost directly overhead Saturday morning
pushing offshore through the weekend. Get back to warm Serly
flow regime early next week ahead of the next front.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 310 PM Mon...VFR conditions currently across the
terminals. Initial line of convection has moved east of the
terminals early this afternoon, with additional storms expected
later this afternoon and tonight. With these storms there is a
higher risk of 50kt+ wind gusts, large hail, and tornadoes. At
this time the best window for that looks like 21-3z. Sub- VFR
conditions can be expected where TSRA occur as well. Late
tonight, an area of low CIGs may develop in the wake of any TSRA
activity.
LONG TERM /Tuesday night through Saturday/...
As of 400 AM Monday...Showers and thunderstorms are expected
possible Tues with a drying trend setting up for the remainder
of the workweek. Periods of sub- VFR conditions are possible but
flight cats expected to remain VFR outside of convection.
&&
.MARINE...
SHORT TERM /through Tuesday/...
As of 310 PM Mon...Latest obs show moderate to breezy SSW winds
10-20 kt with seas 2-3 ft. Southerly flow will continue to
steadily increase through the afternoon, peaking this evening at
15-25kt. SCA continues for the waters, sounds and rivers with
potential for several hours of 25 kt gusts and with seas
possibly building to 4-6 ft over the outer central waters. As
the cold front approaches tonight, the gradient may relax a bit
with winds grad diminishing towards sunrise. Front will stall
near of along the coast Tue as moderate S/SW winds continue with
seas subsiding to 2-4 ft. First round of thunderstorms
continues to move through early this afternoon, with additional
storms likely to impact the waters later this afternoon into
tonight. Where thunderstorms occur, there is the potential for
40-60 kt gusts, hail, and waterspouts.
LONG TERM /Tuesday night through Saturday/...
As of 0400 Monday...The front finally pushes offshore
overnight/early Wed. SWerly winds 10-15G20kt. Winds briefly
turn Nerly behind the front early Wed before becoming SWerly
again as SFC trough approaches and moves through Wed night,
turning winds Nerly for the remainder of the work week. Seas
generally falling through the week; 2-4ft Tues, 2-3ft Wed, 1-3ft
late week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ131-136-
137-230-231.
Small Craft Advisory until 4 AM EDT Tuesday for AMZ135-150.
Small Craft Advisory until 6 AM EDT Tuesday for AMZ152-154-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CEB
AVIATION...CQD/CEB
MARINE...CQD/CEBHazardous weather outlook, May 27, 3:47 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 347 PM EDT Mon May 27 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-203-282000- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 347 PM EDT Mon May 27 2024 ...TORNADO WATCH 335 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Scattered strong to severe thunderstorms will be possible through tonight. Where thunderstorms form, they will be capable of damaging winds, tornadoes, large hail and very heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-282000- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 347 PM EDT Mon May 27 2024 ...TORNADO WATCH 335 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Tornado Watch. Scattered strong to severe thunderstorms will be possible through tonight. Where thunderstorms form, they will be capable of damaging winds, tornadoes, large hail and very heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 4:35 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
435 PM EDT Mon May 27 2024
NCZ029-272100-
Martin NC-
435 PM EDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARTIN COUNTY
THROUGH 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bethel, or 8 miles east of Tarboro, moving northeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamilton, Oak City, and Hassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1100 PM EDT for eastern North
Carolina.
&&
LAT...LON 3606 7732 3602 7723 3602 7722 3601 7721
3599 7721 3599 7720 3597 7719 3596 7720
3596 7719 3595 7720 3593 7719 3585 7735
3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2035Z 229DEG 28KT 3592 7740
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RCFLocal storm report, May 27, 5:59 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
559 PM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Dmg Hamilton 35.94N 77.21W
05/27/2024 Martin NC Fire Dept/Rescue
Large tree down in Hamilton. Time estimated
by radar.
0540 PM Tstm Wnd Dmg Williamston 35.85N 77.06W
05/27/2024 Martin NC Fire Dept/Rescue
Large tree down in Williamston. Time
estimated by radar.
&&The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:09 AM EDT | Special Weather Statement | MHX | Duplin, Greene, Lenoir | 51 min |
| May 27, 12:17 AM EDT | Special Weather Statement | MHX | Pitt | 43 min |
| May 27, 12:55 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Greene, Lenoir, Martin, Pitt | 65 min |
| May 27, 12:59 AM EDT | Special Weather Statement | MHX | Duplin, Jones, Lenoir | 46 min |
| May 27, 1:03 AM EDT | Special Weather Statement | MHX | Martin | 27 min |
| May 27, 1:36 AM EDT | Special Weather Statement | MHX | Beaufort, Martin | 39 min |
| May 27, 1:59 AM EDT | Special Weather Statement | MHX | Craven | 16 min |
| May 27, 11:33 AM EDT | Special Weather Statement | MHX | Jones, Lenoir, Pitt | 27 min |
| May 27, 11:59 AM EDT | Special Weather Statement | MHX | Jones, Pitt | 31 min |
| May 27, 12:21 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 39 min |
| May 27, 12:25 PM EDT | Special Marine Warning | MHX | 65 min | |
| May 27, 12:29 PM EDT | Special Weather Statement | MHX | Beaufort | 31 min |
| May 27, 12:31 PM EDT | Special Marine Warning | MHX | 59 min | |
| May 27, 12:34 PM EDT | Special Weather Statement | MHX | Onslow | 26 min |
| May 27, 12:53 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 52 min |
| May 27, 1:00 PM EDT | Special Marine Warning | MHX | 30 min | |
| May 27, 1:12 PM EDT | Special Marine Warning | MHX | 48 min | |
| May 27, 1:36 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Carteret, Craven, Hyde, Pamlico | 39 min |
| May 27, 1:42 PM EDT | Special Marine Warning | MHX | 48 min | |
| May 27, 1:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| May 27, 4:35 PM EDT | Special Weather Statement | MHX | Martin | 25 min |
| May 27, 4:54 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 51 min |
| May 27, 5:14 PM EDT | Tornado Warning | MHX | Martin, Pitt | 31 min |
| May 27, 5:27 PM EDT | Special Marine Warning | MHX | 93 min | |
| May 27, 5:41 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Tyrrell, Washington | 64 min |
| May 27, 5:44 PM EDT | Tornado Warning | MHX | Martin, Washington | 31 min |
| May 27, 6:11 PM EDT | Tornado Warning | MHX | Tyrrell, Washington | 34 min |
| May 27, 6:15 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Martin, Tyrrell, Washington | 45 min |
| May 27, 6:23 PM EDT | Tornado Warning | MHX | Beaufort, Hyde, Martin, Washington | 37 min |
| May 27, 6:27 PM EDT | Special Marine Warning | MHX | 66 min | |
| May 27, 6:38 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Tyrrell | 52 min |
| May 27, 7:24 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell, Washington | 36 min |
| May 27, 7:25 PM EDT | Special Marine Warning | MHX | 35 min | |
| May 27, 7:56 PM EDT | Special Weather Statement | MHX | Dare | 34 min |
Nearby
Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.